Nebraska, 2007

Heavy Rain in Nebraska, April 24, 2007

April 24, 2007 · NWS GID · 5 events in 5 counties and zones

Thunderstorms continued to drop heavy rains across the region. an additional one to two and a half inches fell across most of south-central Nebraska during the day of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$350,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms continued to drop heavy rains across the region. After big rains on the 23rd and early morning hours of the 24th...an additional one to two and a half inches fell across most of south-central Nebraska during the day of the 24th. The runoff from these rains continued to keep ditches and low areas full of water. No additional major flooding was noted. Rain totals for the past 4 to 5 days exceeded 7 inches in Holdrege, 6 1/3 in Kearney, close to 5 inches in Wood River, around 4 inches in Minden, Elm Creek and Ravenna. (source: Kearney Hub Newspaper).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 24, 8:54 AM CST, 6 minutes earlier.

Area forecast discussion, Apr 24, 8:54 AM CST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
954 AM CDT TUE APR 24 2007

.DISCUSSION...UPDATE TO THE FORECAST TO ACCOUNT FOR MUCH STRONGER
WIND SPEEDS OCCURRING WITH TIGHT SURFACE GRADIENT NORTH OF THE
WARM FRONT ALONG WITH VERY STRONG WIND SPEEDS JUST ABOVE THE
SURFACE. ALSO DECREASED CLOUDINESS IN THE WARM SECTOR OVER
ESSENTIALLY THE KANSAS COUNTIES OF THE CWA. INCLUDED KANSAS
COUNTIES FOR JUST THIS EVENING FOR THE WIND ADVISORY AS THE LOW
SLIPS TO THE EAST AND VERY TIGHT SURFACE GRADIENT EXPECTED ON THE
BACK SIDE OF THE LOW PRESSURE CENTER. ALSO INCREASED DEWPOINTS
SOUTH OF THE WARM FRONT ON THE KANSAS SIDE AND DECREASE
TEMPERATURES SOME NORTH OF THE WARM FRONT. FLASH FLOOD WATCH LOOK

&&

.PREV DISCUSSION... /ISSUED 325 AM CDT TUE APR 24 2007/

DISCUSSION...TODAY THROUGH THURSDAY...MAIN FORECAST CHALLENGES ARE
CHANCES OF SEVERE WEATHER TODAY INTO EARLY TONIGHT WITH HYDROLOGIC
ISSUES LIKELY TODAY THROUGH THE FIRST HALF OF WEDNESDAY.

WATER VAPOR LOOP SHOWED A LARGE POSITIVELY TILTED TROUGH OVER THE
ROCKY MOUNTAIN STATES WITH AN UPPER LOW CENTERED OVER THE 4-CORNERS
REGION OF THE DESERT SOUTHWEST. ACROSS NORTHEAST
COLORADO...NORTHWEST KANSAS AND SOUTHWEST NEBRASKA LOW LEVEL WARM
AIR ADVECTION ALONG WITH A DIFLUENT FLOW ALOFT HAD LED TO NUMEROUS
THUNDERSTORMS ACROSS THE REGION. A COLD POOL ASSOCIATED WITH AN
ONGOING MCS OVER NORTHWEST KANSAS AND SOUTHWEST NEBRASKA HAD GREATLY
DIMINISHED THE TORNADIC THREAT IN THAT AREA WHILE SMALL HAIL AND
FLOODING RAINS CONTINUED TO BE PROBLEMATIC NORTH OF THE
KANSAS/NEBRASKA BORDER.

FOR TODAY...THE BEST POTENTIAL FOR SEVERE WEATHER EXISTS IN THE
NEAR-TERM AND IS MODERATE TO HIGH AS MANY ELEMENTS WILL COME
TOGETHER. MONDAY EVENINGS MODELS WERE IN GOOD AGREEMENT THAT THE
AFOREMENTIONED CLOSED UPPER LOW AND ASSOCIATED SURFACE LOW WILL LIFT
NORTHWARD SOMEWHAT AS THEY MOVE INTO SOUTHEAST COLORADO. A
DRYLINE OVER EASTERN COLORADO WILL PUSH NORTHEASTWARD TODAY INTO
WESTERN/CENTRAL KANSAS AS A WARM FRONT REMAINS JUST TO OUR SOUTH AND
THE LEFT FRONT QUADRANT OF A 90 KNOT UPPER LEVEL JET NOSES INTO
NORTHWEST AND NORTH CENTRAL KANSAS. SUN REACHING THE GROUND EARLY IN
THE DAY OVER WESTERN KANSAS WILL LEAD TO RAPIDLY STEEPENING LAPSE
RATES AS SURFACE BASED CAPES APPROACH 1600 J/KG WITH LITTLE IN THE
WAY OF ANY MID LEVEL CAPPING. STRONG MID TO DEEP LAYER SHEAR WILL
ALSO BE IN PLACE WITH SIG TOR VALUES INDICATING A MODERATE TO HIGH
CHANCE OF TORNADIC ACTIVITY OVER OUR KANSAS COUNTIES FROM MIDDAY
INTO THE AFTERNOON. LOOKING NORTH...HYDRO ISSUES WILL BE A CONCERN
OVER THE NEBRASKA COUNTIES AS PRECIPITABLE WATER VALUES REMAIN AT OR
ABOVE 1 INCH AND A RELENTLESS EASTERLY UPSLOPE FLOW DRIVES
SHOWER/THUNDERSTORM PRODUCTION DURING THE SAME TIME THAT THE TORNADO
THREAT LINGERS TO THE SOUTH. FLASH FLOOD WATCH ORIGINALLY ISSUED
DURING THE DAY SHIFT ON MONDAY...AND SCHEDULED TO RUN FROM THIS
MORNING INTO WEDNESDAY MORNING...STILL LOOKS VERY GOOD.

TONIGHT...THE CLOSED LOW WILL TRANSLATE INTO SOUTHWEST KANSAS AS A
NORTHEAST FLOW DEVELOPS ALOFT OVER THE FORECAST AREA. THE DRYLINE
DISSIPATES IN THE EARLY EVENING HOURS AS IT PUSHES EASTWARD INTO
EASTERN KANSAS TAKING AVAILABLE CAPE/INSTABILITY AND THE TORNADIC
THREAT WITH IT. HYDRO ISSUES WILL LINGER OVER THE NEBRASKA COUNTIES
AS PRECIPITABLE WATER VALUES REMAIN AT OR ABOVE 0.80 INCH.

WEDNESDAY THROUGH THURSDAY...THE UPPER LOW MOVES FROM SOUTHWEST
KANSAS INTO NORTH CENTRAL OKLAHOMA WITH THE FLOW WEAKENING BOTH AT
THE SURFACE AND ALOFT. PRECIPITATION WILL BE WINDING DOWN DURING THE
MORNING HOURS AND WILL HAVE MOSTLY ENDED BY THE LATE AFTERNOON HOURS
AS THE LOW PRESSURE SYSTEM PROGRESSES AWAY FROM THE CENTRAL PLAINS
AND HIGH PRESSURE BEGINS TO BUILD INTO THE REGION FROM THE WEST. DRY
CONDITIONS ARE EXPECTED WEDNESDAY NIGHT AND THURSDAY AS THE
DEVELOPING RIDGE FINALLY DOMINATES THE LOCAL WEATHER.

GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH 4 AM TODAY THROUGH 7 AM WEDNESDAY MORNING FOR
NEZ039>041-046>049-060>064-072>077-082>087.
KS...NONE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NEZ039>041-
     046>049-060>064-072>077-082>087.

     WIND ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...WIND ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT WEDNESDAY FOR
     KSZ005>007-017>019.

&&

HEINLEIN
Hazardous weather outlook, Apr 24, 4:01 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
501 AM CDT TUE APR 24 2007

NEZ039>041-046>049-060>064-072>077-082>087-251200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
501 AM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE A RISK OF WIDESPREAD FLASH FLOODING TODAY AND
TONIGHT. SOME AREAS MAY RECEIVE MODERATE TO HEAVY RAIN ALL DAY
TODAY AND MUCH OF TONIGHT.

SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE TODAY...WITH THE MAIN
THREAT EXPECTED TO BE LARGE HAIL.

EXPECT SUSTAINED NORTH TO NORTHEAST WINDS TO BE NEAR 30 MPH WITH
FREQUENT GUSTS TO 40 MPH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

EXPECT SUSTAINED NORTH TO NORTHEAST WINDS TO BE NEAR 30 MPH WITH
FREQUENT GUSTS TO 40 MPH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-251200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
501 AM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...WITH THE MAIN THREAT
EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES
WILL ALSO BE POSSIBLE. SHOWERS AND THUNDERSTORMS TODAY INTO
TONIGHT MAY AT TIMES PRODUCE HEAVY RAINFALL WHICH COULD ALSO LEAD
TO LOCALIZED FLOODING.

EXPECT SUSTAINED NORTH TO NORTHEAST WINDS TO BE NEAR 30 MPH WITH
FREQUENT GUSTS TO 40 MPH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

EXPECT SUSTAINED NORTH TO NORTHEAST WINDS TO BE NEAR 30 MPH WITH
FREQUENT GUSTS TO 40 MPH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

19

In the hours before

Special weather statement, Apr 24, 6:54 AM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
754 AM CDT TUE APR 24 2007

NEZ061-073-241330-
BUFFALO-PHELPS-
754 AM CDT TUE APR 24 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUFFALO AND PHELPS COUNTIES...

AT 751 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLDREGE...AND MOVING NORTHEAST AT 40 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ODESSA BY 815 AM CDT
  KEARNEY BY 820 AM CDT
  RIVERDALE BY 825 AM CDT

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

THESE STORM IS NOT EXPECTED TO BECOME SEVERE.

HEINLEIN
Local storm report, Apr 24, 7:02 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
802 AM CDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     NON-TSTM WND DMG 1 W FAIRFIELD           40.43N 98.12W
04/24/2007                   CLAY               NE   EMERGENCY MNGR

            ABOUT 10 FORTY FOOT TALL CEDAR TREES BLOWN DOWN.

&&

LEW
Special weather statement, Apr 24, 7:02 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
802 AM CDT TUE APR 24 2007

NEZ073-074-241330-
KEARNEY-PHELPS-
802 AM CDT TUE APR 24 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KEARNEY AND PHELPS COUNTIES...

AT 759 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FUNK...OR 8 MILES EAST OF HOLDREGE...AND
MOVING NORTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  AXTELL BY 810 AM CDT
  MINDEN BY 825 AM CDT
  HEARTWELL BY 830 AM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Apr 24, 7:24 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
824 AM CDT TUE APR 24 2007

NEZ061-074-241415-
BUFFALO-KEARNEY-
824 AM CDT TUE APR 24 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHERN BUFFALO AND NORTHERN KEARNEY COUNTIES...

AT 820 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KEARNEY TO 8 MILES
NORTHWEST OF MINDEN TO AXTELL...AND MOVING NORTHEAST AT 25 MPH.

* THUNDERSTORMS WILL BE NEAR...
  MINDEN BY 835 AM CDT
  HEARTWELL BY 855 AM CDT
  SHELTON BY 910 AM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

AWJ
Local storm report, Apr 24, 7:58 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
858 AM CDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLOOD            HOLDREGE                40.44N 99.38W
04/24/2007                   PHELPS             NE   COUNTY OFFICIAL

            THE FOLLOWING STREETS WERE FLOODED IN
            HOLDREGE...7...11...14...AND 18. THE LINCOLN STREET
            UNDERPASS WAS ALSO FLOODED. WATER WAS UP TO THE DOORS OF
            CARS ON SEVERAL SIDE STREETS IN TOWN. DISPATCH REPORTED
            4.5 INCHES OF RAINFALL.

&&

FAY
Special weather statement, Apr 24, 8:37 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
937 AM CDT TUE APR 24 2007

NEZ048-062-063-241515-
HALL-HAMILTON-MERRICK-
937 AM CDT TUE APR 24 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR EASTERN HALL...WESTERN HAMILTON AND SOUTHERN
MERRICK COUNTIES...

AT 934 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GRAND ISLAND TO
DONIPHAN TO HANSEN...AND MOVING NORTHEAST AT 25 MPH.

* THUNDERSTORMS WILL BE NEAR...
  PHILLIPS BY 950 AM CDT
  CHAPMAN BY 1000 AM CDT
  GILTNER BY 1005 AM CDT
  MARQUETTE BY 1015 AM CDT

THESE STORMS COULD PRODUCE LARGE AMOUNTS OF SMALL HAIL WHICH MAY
COVER THE GROUND.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

AWJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain. Local standard time, as filed.

Heavy Rain, Buffalo

When
April 24, 9:00 AM CST to 6:00 PM CST
Where
Buffalo County, Kearney
Crop damage
$100,000
Reported by
Broadcast Media
Coordinates
40.700, -99.080

Heavy Rain, Hall

When
April 24, 9:00 AM CST to 6:00 PM CST
Where
Hall County, Grand Is
Crop damage
$50,000
Reported by
NWS Employee
Coordinates
40.920, -98.350

Heavy Rain, Merrick

When
April 24, 9:00 AM CST to 6:00 PM CST
Where
Merrick County, Central City
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
41.120, -98.000

Heavy Rain, Phelps

When
April 24, 9:00 AM CST to 6:00 PM CST
Where
Phelps County, Holdrege
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
40.450, -99.370

Heavy Rain, Kearney

When
April 24, 10:00 AM CST to 6:00 PM CST
Where
Kearney County, Axtell
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
40.480, -99.120

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29018, 29019, 29020, 29021, 29023.